Winter Storm, Harper
- When
- December 3, 2:00 PM CST to December 4, 1:00 AM CST
- Where
- Harper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
A winter storm affected the northwest half of Oklahoma during the afternoon and evening of the 3rd, and early morning of the 4th. The precipitation started as freezing rain and sleet across portions of west central and northwest Oklahoma, including Harper, Ellis, Woodward, Woods, Alfalfa, and Major Counties, and then quickly changed to snow.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A winter storm affected the northwest half of Oklahoma during the afternoon and evening of the 3rd, and early morning of the 4th. The precipitation started as freezing rain and sleet across portions of west central and northwest Oklahoma, including Harper, Ellis, Woodward, Woods, Alfalfa, and Major Counties, and then quickly changed to snow. Total accumulations were between four and eight inches. The highest totals were nine inches in Arnett (Ellis County), eight inches in Mutual (Woodward County) and eight inches in Buffalo (Harper County). Southeast of this area, a mixture of freezing rain, sleet, and snow fell, with ice accumulations ranging from a trace to one half inch, and snow accumulations between two and three inches. The greatest amount of ice fell from about Stillwater (Payne County), southwestward to about Guthrie (Logan County), Bethany (Oklahoma County), Weatherford (Custer County), and Elk City (Beckham County). Nearly 50,000 residences were without power during the peak of the winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 3, 1:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 154 PM CST TUE DEC 3 2002 MID/UPPER LEVEL STORM SYSTEM CONTS TO MOVE EWD THIS AFTERNOON FROM NEW MEXICO. IN THE LOW LEVELS..SFC FREEZING LINE HAS CONTINUED TO SLIP SLOWLY SWD OVR THE PAST FEW HOURS AND NOW LIES ALONG AN ELK CITY/OKC/STILLWATER LINE. PRECIP IS NOW REACHING THE GROUND EVERYWHERE IN THE CWA WITH -FZRA NOW BEING REPORTED UNDERNEATH WEAK ECHOES FROM KVNX IN KS BORDER COUNTIES. EXPANSIVE AREA OF WAA INDUCED PRECIP IS NOW JUST BEGINNING TO SPREAD INTO WRN OK FROM WTEX..SO POPS WILL BE 100 AREA-WIDE TONITE. MAIN QUESTION THEN BECOMES PRECIP TYPE AND ASSOCIATED WARNINGS/ADVISORIES. DESPITE LATEST SHORT TERM MODEL GUIDANCE /INCLUDING BUFR POINT FORECAST SOUNDINGS/ INDICATING PRECIP SHUD HAVE ALREADY CHANGED OVR TO SNOW IN NW OK..CURRENT SFC REPORTS FROM NW OK CONT INDICATE FZRA..WITH SEVERAL MESONET SITES NOW REPORTING CALM WINDS..A SURE SIGN OF ICE ACCUM. NO SNOW REPORTS AS OF 1930 UTC. 18Z OUN SOUNDING AND 1830Z TEMP PROFILE FROM AN AIRCRAFT DEPARTING KOKC BOTH SUGGEST THAT THE ETA MAY BE UP TO ITS USUAL BIAS OF NOT BEING ABLE TO ADEQUATELY RESOLVE THE MAGNITUDE OF THE WARM LAYER ALOFT..ESP IN THE 6-10KFT LAYER. THE MAIN CHANGES TO THIS FORECAST WILL BE TO DOWNPLAY THE SNOW ACCUMS EVERYWHERE EXCEPT FAR NW..AND EMPAHSIZE THE MAIN THREAT FROM A PROLONGED PERIOD OF FREEZING RAIN JUST ABOUT EVERYWHERE ELSE. TEMPS WILL NOT REBOUND ABOVE FFREEZING WHERE THEY ARE ALREADY BELOW..AND ADDITIONAL QPF AMOUNTS AOA 1/2 INCH ARE EXPECTED. IN THE CORRIDOR FROM SW INTO CENT OK..EXPECT ICING THREAT..ESP ON ROADWAYS..TO INITIALLY BE SOMEWHAT LIMITED THIS AFTERNOON DUE TO WARM GROUND TEMPS. HOWEVER..TREES/POWER LINES/BRIDGES/NORTHERLY EXPOSED RAMPS..MAY BEGIN ACCUMULATING ICE BY 5-6 PM..JUST IN TIME FOR THE EVENING RUSH HOUR. THUS WE WILL BE EXPANDING THE WINTER STORM WARNING FARTHER SOUTH FOR TONITE WITH THE MAIN EMPHASIS ON FREEZING RAIN. WILL ALSO HOIST A WINTER WX ADV FARTHER SOUTH INTO SOME TX ZONES AND SCENT OK FOR SFC TEMPS FORECASTED TO FALL BELOW FREEZING THIS EVENING. STILL EXPECT A CHANGE OVER TO SNOW BEFORE ENDING..BUT ANY ACCUMS IN AREAS EXCEPT NW OK SHUD BE QUITE SMALL AS MOST OF THE PRECIP EXPECTED TO FALL IN THE FORM OF FZRA. PRECIP IN THE S/SE ZONES SHUD REMAIN IN THE LIQUID FORM..EXPECT PERHAPS FOR A BRIEF MIX OR CHANGE OVER BEFORE ENDING VERY LATE TONITE/WED MORNING. PRECIP SHUD SHUT OFF FAIRLY RAPIDLY FROM WEST TO EAST WED MORNING AS MID LEVEL TROF AXIS MOVES INTO ERN OK. MODERATING TEMPS EXPECTED FOR THE REST OF THE WEEK..WITH ANOTHER SMALL CHANCE FOR RAIN IN SRN OK SAT/SUN. BELIEVE BEST CHANCES FOR PRECIP WITH THIS SYSTEM WILL BE SOUTH OF THE OUN CWA. THANKS FOR COORD WITH SPC/TUL/FTW. MILLER OKC 27 30 23 35 / + 60 10 10 HBR 25 29 23 36 / + 20 10 10 SPS 29 34 27 40 / + 20 10 10 GAG 21 29 18 35 / + 10 10 10 PNC 24 29 22 34 / + 60 10 10 DUA 36 38 28 41 / + 50 10 10 .OUN... OK...WINTER STORM WARNING TONITE - OKZ004>030-033>036-038. WINTER WEATHER ADVISORY TONITE - OKZ031-032-037-039-040-042-044. TX...WINTER STORM WARNING TONITE - TXZ083. WINTER WEATHER ADVISORY TONITE - TXZ084-088.
OKZ004>048-050>052-TXZ083>090-032300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CST TUE DEC 3 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.
.THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
THE ATMOSPHERE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS IS EXPECTED
TO REMAIN TOO STABLE FOR THE SUPPORT OF THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WED DEC 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.
OTHER HAZARDOUS WEATHER...
HAZARDOUS WINTER WEATHER WILL AFFECT PARTS OF THE AREA. A WINTER
WEATHER STORM WARNING IS IN EFFECT THROUGH TONIGHT FOR MUCH OF
NORTHERN AND WEST CENTRAL OKLAHOMA. IN ADDITION... A WINTER WEATHER
ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTHWEST OKLAHOMA THROUGH
TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS ISSUED
BY THE NORMAN FORECAST OFFICE FOR MORE INFORMATION.
.WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
HAZARDOUS WINTER WEATHER IS EXPECTED TO END BY WEDNESDAY
AFTERNOON...BUT THERE WILL BE LINGERING EFFECTS. THE GREATEST
POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF SNOW OR ICE IS ACROSS
CENTRAL AND NORTHERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 7AM
WEDNESDAY MORNING.
CJSThe national radar mosaic for the moment the first event began.
17 winter storm, 15 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321978, 5321979, 5321980, 5321981, 5321982, 5321983, 5321984, 5321985, 5321986, 5321987, 5321988, 5321989, 5321990, 5321991, 5321992, 5321993, 5321994, 5321995, 5321996, 5321997, 5321998, 5321999, 5322000, 5322001, 5322002, 5322003, 5322004, 5322005, 5322006, 5322009, 5322007, 5322008.